MAUDE Adverse Event Report: DEPUY ORTHOPAEDICS INC US UNIVERSAL STEM 115X16MM FLUTED; UNIVERSAL KNEE STEMS AND SLEEVES : KNEE STEMS

DEPUY ORTHOPAEDICS INC US UNIVERSAL STEM 115X16MM FLUTED; UNIVERSAL KNEE STEMS AND SLEEVES : KNEE STEMS
Model Number 86-7430
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Adhesion(s) (1695); Unspecified Infection (1930); Pain (1994); Unspecified Tissue Injury (4559); Swelling/ Edema (4577)
Date of Event 03/31/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).Initial reporter occupation: lawyer.Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Litigation record received.Litigation alleges fracture between tibial stem and tibial baseplate resulting to pain and infection.Doi: (b)(6) 2019.Dor: (b)(6) 2020.Left knee.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.H10 additional narrative: added: a2 dob, b5, b6, b7, h6 health effect - clinical code.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Corrected: a1.
 
Event or Problem Description
Medical records received.*on (b)(6) 2017, the patient had a left total knee arthroplasty to address end-stage osteoarthritis.Depuy components, including depuy patella were used during this procedure.No mention of a manufacturer of cement.(page 108 of 140 (b)(4) medical records ad (b)(6) 2022 (1).Pdf) *on (b)(6) 2019, the patient had a left total knee arthroplasty revision of the tibial tray and insert to address failed left tka with medical tibial bone collapse.The postop diagnosis included bone compression and malalignment of the tibial tray.The tibial tray was also noted to be loose.The femoral component was noted to be intact and retained.Intraoperative radiographs were noted to show a non-displaced fracture of the medical tibial plateau.(b)(6) 2019 wash out ¿ positive for infection.*(b)(6) 2019 the patient had irrigation and debridement with a poly exchange, septic total knee to address acutely septic revision, left total knee.Preoperative x-ray notes there is joint effusion and swelling.(no mention of the manufacturer) *on (b)(6) 2019 the patient had an incision, drainage, and irrigation, placement of a subcutaneous drain, and primary closure to address left inferior wound drainage status post irrigation and debridement.On (b)(6) 2019patient had an incision, debridement, and irrigation to address the left draining wound status post total knee arthroplasty.On (b)(6) 2020 left knee was aspirated.Radiographs are reported to show tibial baseplate collapsed into varus with a fracture at the baseplate-stem interface, and medical tibial bone lose *on (b)(6) 2020, the patient had a revision left tka both components and patella, to address failed tka with aseptic loosening and fracture of the previous revision tibial stem.During the procedure the surgeon observed an abundance of intra-articular fibrosis/fibrotic tissue, the tibial tray was grossly loose (uncemented), a large defect of the medial tibial plateau, and a fracture of the stem at the junction between the stem and the tibial baseplate.Competitor components, including patella were implanted during this procedure, along with depuy cement.*it should be noted that there were some discrepancies provided in the dates of the i&d's, but medical records from (b)(6) 2020 note that the patient had 3 i and d's with one poly exchange.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.H10 additional narrative:  if information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
On (b)(6) 2020, the patient had a revision left tka both components and patella, to address failed tka with aseptic loosening and fracture of the previous revision tibial stem.During the procedure the surgeon observed an abundance of intra-articular fibrosis/fibrotic tissue, the tibial tray was grossly loose (uncemented), a large defect of the medial tibial plateau, and fracture of the stem at the junction between the stem and the tibial baseplate.Competitor components, including patella were implanted during this procedure, along with depuy cement.On (b)(6) 2022 medical records note the patient has loosening and subsidence and instability/ligamentous laxity in the tka along with pain.On (b)(6) 2022 the patient had a revision left tka tibial component, prophylactic plating of left tibia to address recurrent left tka failure with recurrent varus tibial collapse.Competitor components were implanted during this procedure.The patient¿s history included multiple-revisions of the left knee.The patient has had recurrent breakage of his tibial baseplate from the uncemented tibial stem.During the surgery, the surgeon remarked that there were no signs of infection.There was synovitis consistent with metal debris, which is consistent with the broken tibial construct.The patient had a grade 3a uncontained (bone) defect of the medial tibial plateau.The patellar and femoral component were noted to be stable.Depuy cement x3 was used during this procedure.On (b)(6) 2022 patient reports pain in left knee due to loosening of internal left hip prosthetics.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary: the device associated with this report was not returned to depuy synthes for evaluation.Review of the photographic and x-ray evidence was able to confirm the complaint.The stem has fractured at the threaded post.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot: a manufacturing record evaluation was performed for the finished device [867430/c44008] number, and no non-conformances / manufacturing irregularities related to the malfunction were identified.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
The medical records state that post-op findings from the left total knee arthroplasty on (b)(6) 2020 have no complications.They also provide post-op findings from the left revision on (b)(6) 2022 that shows no immediate postoperative complications.

Brand Name
UNIVERSAL STEM 115X16MM FLUTED
Common Device Name
UNIVERSAL KNEE STEMS AND SLEEVES : KNEE STEMS
Manufacturer (Section D)
DEPUY ORTHOPAEDICS INC US
700 orthopaedic drive
warsaw IN 46581 0988
Manufacturer (Section G)
DEPUY ORTHOPAEDICS, INC. 1818910
700 orthopaedic dr.
warsaw IN 46581 0988
Manufacturer Contact
kate karberg
700 orthopaedic dr.
warsaw, IN 46581-0988
3035526892
MDR Report Key15209109
Report Number1818910-2022-15591
Device Sequence Number20016156
Product Code JWH
UDI-Device Identifier10603295217916
UDI-Public10603295217916
Combination Product (Y/N)N
Initial Reporter StateMT
Initial Reporter CountryUS
PMA/510(K) Number
P830055
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2020
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 08/11/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number86-7430
Device Catalogue Number867430
Device Lot NumberC44008
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/20/2022
Supplement Date Received by Manufacturer08/24/2022
08/24/2022
12/02/2022
02/02/2023
02/09/2023
Initial Report FDA Received Date08/11/2022
Supplement Report FDA Received Date09/07/2022
09/13/2022
12/13/2022
02/02/2023
02/22/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/13/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PFC* MOD PLUS TIBIAL TRAY SZ 4; PFC*MOD PL TB WDG HEMI-20D SZ4; UNIVERSAL STEM 115X16MM FLUTED; UNK KNEE TIBIAL STEM; UNKNOWN KNEE ALL POLY TIBIA; UNKNOWN KNEE PATELLA; UNKNOWN KNEE TIBIAL INSERT; UNKNOWN KNEE TIBIAL TRAY
Outcome Attributed to Adverse Event Required Intervention;
Patient Age67 YR
Patient SexMale